My dog is struggling with walking and can't poop
My 11 year old Sheltie/Min. Pin. cross experienced some problems about 3 weeks ago where he collapsed and had little movement in his back legs for a short time. He had since gotten better and was back to hiself with the exception of being a bit wobbly and a daily regime of codeine (as prescribed by dr). About 2 weeks ago the doctor suggested we switch him to Metacam which is a painkiller and anti-inflammatory for most likely arthritis. A few days later he became very lethargic, wouldnt get up and when he tried to lift himself on his back legs he would cry in pain. He is no longer able to use the stairs and doesnt like to walk on the hardwood. He has lost interest in walks, is very picky with his eating, drinking a lot of water, but he hasnt pooped in 5 days, nor does he seem to try. He's my baby and it pains me to say we planned to give him the weekend to see if things improve.
His stomach does not seem bloated, but he does not seem to be too uncomfortable. Any suggestions?
Hello & welcome....This Sounds like a Herniated Disk....Google: IVDD (Intervertebral Disk Disease) & see what you think......Treatment Protocol is common: Steroids & pain meds....Plus, strict cage rest for weeks....to let the disk go back down....
Did your Vet xray his spine to look for a protruding disk (Disc) or tumor? That's where I go with this one.....Were there any tests done?
If you haven't had a blood panel done lately, you should.......There are a few diseases that may be a contributing factor such as Kidney Disease, Liver disease or Tick born Disease to name a few.....These will show up on the blood test.....Drinking alot of water can be your first sign.....
The not eating is due to pain......I'm hoping others will come by with some ideas.......Take care and please come back with reports.....Karla
He has not really had any tests done no, and the vet has not suggested any either. They believe it's neurological because he has very little feeling in his toes. We have been to the vet about 6 times in the last month and it is getting so expensive, I love him so much but it is hard. I want to help him, but I don't know how. I was going to buy some canned pumpkin today to see if it might help him poop, otherwise I'm lost for ideas. I know walking is supposed to help get things moving but he doesn't want to go anywhere. Poor guy, it's so hard to understand what he's feeling.
Thank you for your help.
Call your vet...it won't cost anything...tell your vet that you think your dog needs a laxative...ask if it would be Ok to give your dog Metamucil.....Mineral oil...or Milk of Magnesia.
You should ask your vet first, you need to make sure that these will not interact with any of his medications. Your vet can tell you the correct dosage to use.
If he is eating, besides the pumpkin, you can also give him broccoli, peas and carrots,apples or sweet potato....my dogs have always loved broccoli and carrots..(Steamed or boiled)..they gobble them up like candy...! They also think Sweet Potatos are yummy...! These foods are high in fiber and won't interact with anything..!
I would also look into the possiblility of the Metacam causing some of his current symptoms.....You did say, he was pretty much acting like himself until the switch to Metacam.
During any of your visits to the vet, was bloodwork done...to assess liver or kidney function...?
Best wishes to you both...I hope you will find the answer to his problem, and he will be feeling better soon.
I agree w/Connie.....Yes, pumpkin should help....You can also purchase oat or wheat bran (At the grocery store) and add to his diet.....For his size, it's 1/2 Teas. twice a day...You must add at least 1 Tablespoon water w/it....
My guys & girls get everything that Connie listed.....Oh, they do love Sweet potatoes! Mine like Apples, too!
I'm concerned that your Vet is missing what is wrong with your dog......Morphine is a rather harsh treatment to begin a process with...It's usually reserved for a few days of pain treatment after a harsh surgery or Cancer....NOT as an inflammatory for arthritis.....It also causes severe constipation!
Metacam is at least a better choice, but it is not strong enough to treat what your dog is dealing with.....
If your dog has lost feeling in his rear feet, then it's definitely is a Spine Issue (Disk Herniation) and should have been treated as such from day one......The symptoms are classic and recognizable......
Steroids are the first line of defense with pain medication.... NOT Metacam, but something just for pain (Like Tramadol)....Plus, muscle relaxers are used along with the others if needed....
Strict cage rest is a must! Leash walks just to go potty and that's it.....Carried out to potty & carry back in...You do not want the disk to rupture or you will be looking at a paralyzed pet....NO jumping, walking, playing, etc....Nothing!
This must go on for 4-6 weeks to let the disk retract and not be pushing on the spinal cord.....
Do you trust this Vet? I personally think you need a second opinion and quick......The treatment I described above is common practice Nationwide.....All Vets should recognize your dogs symptoms and begin this treatment......
I'm also concerned that your Vet really doesn't know what ailment he/she is treating, yet would prescribe Morphine right off the bat...That scares me! At minimum, an xray of the spine should have been taken when your dog showed signs of paralysis....
Something is just not quite right here & you need to give it some thought...Can you go somewhere else?
OK, I guess I'm done......I'm sorry your in this dilemma.....I'll be thinking about you both...Please, come back and let me know what happens...Good luck, Karla
Yes Karla...you are right....my guess is that the codiene that was first prescribed is also what was making him"wobbly"......
My other concern here, is the statement about the increased water consumption....it really seems to be a red flag....that something is not kosher..!
The water comsumption must be due to an underlying illness or the medication.
The vet should be doing something else to find the cause....bloodwork is a must for liver and kidney...lyme disease also. X-Ray or ultrasound....something besides just giving a pill......It is time for a second opinion.
Thank you everyone for your input. Patch had quickly come down with bloody diarrhea so I took him to the vet immediately last Wednesday. He was given some medicines to help. But unfortunately it was Patchs time. He passed that night. I miss him very much, but I can't help but know he is so happy running around somewhere without any pain or discomfort.
I am so terribly sorry to hear about Patch.
I know how much you will miss him. Our dogs are such a big part of our lives.We love them, and they are family.
Patch was blessed to live his life in the company of someone who loves him.
Someone who only always wanted to do what was best for him.
I know only too well the heartache of losing such a faithful friend and companion.
There are many of us on this forum who have recently experienced the same type of loss...we understand what you are going through...if you need some support..we are here for you.
Please accept my heartfelt sympathy...
God Bless Patch's Beautiful Spirit and Soul...
So sorry to hear about Patch. I was keeping an eye on this thread, hoping that he would pull through, but clearly there was an underlying and more serious cause that may have been difficult to diagnose. You must miss him so much ... but you also know you did everything you could to help him. Patch enjoyed your love and attention for 11 years and not all dogs are so lucky. Thinking about you. Big hugs, Tony
I too am sorry to hear about your Patch....Please, accept my condolences....I'll be keeping you in my thoughts and prayers.....I hope time will heal your heart....RIP "Patch" you were/are loved and will be missed! Karla
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.